Alert archive / Iowa / Flash Flood Warnings in 2011
Flash Flood Warning 20, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at Jun 20, 2011, 1:00 AM CDT for Van Buren County, Iowa. It was in force for 9 hr. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2011, 1:00 AM CDT (06:00 UTC)
- Expired
- Jun 20, 2011, 10:00 AM CDT
- In force
- 9 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- None
County Van Buren County, IA
The radar
The Quad Cities radar (KDVN), 150 km from the middle of the area, began a volume at 06:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 5:36 AM CDT | HEAVY RAIN 2.25 | W Cantril, IA | STORM TOTAL FROM 1ST ROUND. |
| Jun 20, 6:42 AM CDT | FLASH FLOOD | 5 E Cantril, IA | FOX RIVER IS ENCROACHING ON JERSEY AVENUE ON THE SOUTH BANK AND IS ABOUT 10 YARDS WIDE. WATER FROM THE FOX RIVER IS APPROACHING JERSEY AVENUE ON THE NORTH BANK. |
| Jun 20, 6:42 AM CDT | HEAVY RAIN 2.3 | 5 E Cantril, IA | STORM TOTAL SO FAR. |
| Jun 20, 8:58 AM CDT | HEAVY RAIN 4.2 | 2 Ese Keosauqua, IA | |
| Jun 20, 9:00 AM CDT | HEAVY RAIN 1.3 | 3 Nne Charlie Heath Mem, IA | FROM 6 TO 9 AM. |
| Jun 20, 9:31 AM CDT | FLASH FLOOD | 3 Wsw Bonaparte, IA | 2.60 INCHES OF RAIN FOR STORM TOTAL. GRAVEL ROADS WASHING OUT. AT FARMINGTON WATER IS ACROSS THE ROADS AND DITCHES AND CREEKS ARE RUNNING HIGH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 342 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 6.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2723 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 881 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 6.0
The text
As transmitted, in the capitals the NWS used until 2016.
310 WGUS53 KDVN 200600 FFWDVN IAC177-201500- /O.NEW.KDVN.FF.W.0020.110620T0600Z-110620T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 100 AM CDT MON JUN 20 2011 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * FLASH FLOOD WARNING FOR... VAN BUREN COUNTY IN SOUTHEAST IOWA... THIS INCLUDES THE CITY OF KEOSAUQUA... * UNTIL 1000 AM CDT * AT 1255 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO STOCKPORT...DOUDS/LEANDO...BIRMINGHAM...SELMA AND KILBOURN. PRECAUTIONARY/PREPAREDNESS ACTIONS... ADDITIONAL RAINFALL OF 1 TO 2 INCHES IS EXPECTED. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING...ESPECIALLY WHILE DRIVING. FLASH FLOODING IS LIKELY ON HOLCOMB CREEK...BEAR CREEK...TUG FORK BIG INDIAN CREEK...REEDS CREEK AND LICK CREEK PLEASE REPORT ANY FLOODING OR DAMAGE TO YOUR LOCAL LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. && LAT...LON 4090 9218 4090 9173 4061 9172 4060 9218 $$
3 follow-up statements
431 WGUS73 KDVN 200910 FFSDVN FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 410 AM CDT MON JUN 20 2011 IAC177-201500- /O.CON.KDVN.FF.W.0020.000000T0000Z-110620T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ VAN BUREN IA- 410 AM CDT MON JUN 20 2011 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT FOR VAN BUREN COUNTY... AT 403 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED MOST OF THE THUNDERSTORM ACTIVITY HAS EXITED THE WARNED AREA. RADAR ESTIMATES AS MUCH AS 2 TO 2.5 INCHES OF RAIN HAS ALREADY FALLEN FROM NORTHWEST OF MILTON...TO NEAR BIRMINGHAM AND UTICA. MORE THUNDERSTORMS DEVELOPING TO THE WEST WILL MOVE BACK ACROSS THE WARNED AREA IN THE NEXT FEW HOURS. ANY ADDITIONAL HEAVY RAIN WILL BE FALLING ON SATURATED GROUND... AND GO STRAIGHT INTO RUNOFF INCREASING THE THREAT FOR FLASH FLOODING. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO STOCKPORT... DOUDS/LEANDO AND BIRMINGHAM. PRECAUTIONARY/PREPAREDNESS ACTIONS... ADDITIONAL RAINFALL AMOUNTS OF 0.5 TO 1.5 INCHES IS EXPECTED. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF FLOOD-PRONE AND LOW LYING AREAS. MOVE IMMEDIATELY FROM THESE AREAS TO HIGHER GROUND. PLEASE REPORT ANY FLOODING OR DAMAGE TO YOUR LOCAL LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT MONDAY MORNING FOR SOUTHEASTERN IOWA AND NORTHWESTERN ILLINOIS AND NORTHEAST MISSOURI. && LAT...LON 4090 9218 4090 9173 4061 9172 4060 9218 $$
988 WGUS73 KDVN 201140 FFSDVN FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 640 AM CDT MON JUN 20 2011 IAC177-201500- /O.CON.KDVN.FF.W.0020.000000T0000Z-110620T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ VAN BUREN IA- 640 AM CDT MON JUN 20 2011 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT FOR VAN BUREN COUNTY... AT 634 AM CDT...RAIN HAS BEEN FALLING ACROSS VAN BUREN COUNTY FOR THE PAST HOUR. RADAR ESTIMATES THAT UP TO ONE QUARTER OF AN INCH OF NEW RAIN HAS FALLEN SINCE 530 AM. A LINE OF THUNDERSTORMS WITH HEAVY RAIN IS EXPECTED TO MOVE ACROSS VAN BUREN COUNTY BETWEEN 7 AND 9 AM. THIS LINE OF STORMS COULD PRODUCE ADDITIONAL RAINFALL OF UP TO 1 INCH. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO STOCKPORT... DOUDS/LEANDO AND BIRMINGHAM. PRECAUTIONARY/PREPAREDNESS ACTIONS... FLOODING OF SMALL STREAMS AND CREEKS...HIGHWAYS AND STREETS...UNDERPASSES AND LOW LYING URBAN AND RURAL AREAS IS LIKELY. PLEASE REPORT ANY FLOODING OR DAMAGE TO YOUR LOCAL LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. && LAT...LON 4090 9218 4090 9173 4061 9172 4060 9218 $$ 08
843 WGUS73 KDVN 201456 FFSDVN FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 956 AM CDT MON JUN 20 2011 IAC177-201505- /O.EXP.KDVN.FF.W.0020.000000T0000Z-110620T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ VAN BUREN IA- 956 AM CDT MON JUN 20 2011 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 1000 AM CDT FOR VAN BUREN COUNTY... THUNDERSTORM ACTIVITY HAS DIMINISHED AND THE THREAT OF HEAVY RAIN PRODUCING FLASH FLOODING HAS ENDED. THEREFORE THE FLASH FLOOD WARNING WILL EXPIRE AT 1000 AM. LAT...LON 4090 9218 4090 9173 4061 9172 4060 9218 $$ HAASE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 10:39 PM CDT, 2 hours 21 minutes earlier.
Area forecast discussion, Jun 19, 10:39 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1039 PM CDT SUN JUN 19 2011
.UPDATE...
THUNDERSTORMS CONTINUE TO DEVELOP/INCREASE AND IT APPEARS
THEY WILL TRACK MAINLY SOUTH OF I-80 REST OF TNGT.
POTENTIAL FOR VERY HEAVY RAINFALL OF 1-4+ INCHES WITH
STORM MOTION VECTORS FAVORABLE FOR TRAINING... AND VERY HIGH
MOISTURE CONTENT WITH PW/S 1.5 TO 1.8 WILL MEAN VERY
EFFICIENT RAIN PRODUCERS. THIS HEAVY RAIN WILL BE FALLING
ON AREAS WHERE GROUND IS SATURATED AND THUS HAVE ISSUED FLASH
FLOOD WATCH AND EXTENDED INTO MONDAY MORNING. POTENTIAL
FOR SIGNIFICANT/MAJOR FLASH FLOODING WILL EXIST IN PORTIONS
OF FAR SOUTHEAST IA...NORTHEAST MO AND WEST CENTRAL IL.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR DES MOINES-HENRY
IA-JEFFERSON-KEOKUK-LEE-LOUISA-VAN BUREN-WASHINGTON.
IL...FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR HANCOCK-HENDERSON-
MCDONOUGH-MERCER-WARREN.
MO...FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR CLARK-SCOTLAND.
&&Hazardous weather outlook, Jun 19, 10:33 PM CDT, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1033 PM CDT SUN JUN 19 2011 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-201445- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 1033 PM CDT SUN JUN 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TONIGHT THUNDERSTORMS WILL MOVE ACROSS PORTIONS OF THE OUTLOOK AREA LATE THIS EVENING AND OVERNIGHT. THE AREA MOST LIKELY FOR THUNDERSTORMS IS SOUTH OF INTERSTATE 80. ISOLATED LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE. THE MAIN THREAT HOWEVER WILL BE VERY HEAVY RAINFALL. THE POTENTIAL FOR 1 TO 4 INCHES OF RAIN EXISTS OVER SOUTHEAST IOWA... WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. THE GROUND IN THESE AREAS IS SATURATED AND ANY ADDITIONAL HEAVY RAIN WILL GO INTO RUNOFF AND POSE A RISK OF FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT OVERNIGHT THROUGH MONDAY MORNING FOR MUCH OF THE OUTLOOK AREA SOUTH OF INTERSTATE 80 O SOME AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SHOWERS AND THUNDERSTORMS WILL EXIT PORTIONS OF THE OUTLOOK AREA MONDAY MORNING. ADDITIONAL THUNDERSTORMS ARE POSSIBLE LATE MONDAY AFTERNOON THROUGH TUESDAY EVENING. THERE WILL BE A RISK OF SEVERE WEATHER AND HEAVY RAINFALL WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT FOR PORTIONS OF SOUTHEAST IOWA...NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS. ALSO...ANY REPORTS OF HEAVY RAINFALL GREATER THAN 1 INCH WOULD BE VERY MUCH APPRECIATED.
In the hours before
Local storm report, Jun 20, 12:10 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1210 AM CDT MON JUN 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1208 AM HAIL 4 SE CANTRIL 40.60N 92.02W
06/20/2011 E1.75 INCH VAN BUREN IA TRAINED SPOTTER
OCCURRING RIGHT NOW.
&&Special weather statement, Jun 20, 12:31 AM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1231 AM CDT MON JUN 20 2011 IAZ088-089-099-200615- DES MOINES-HENRY-LEE- 1231 AM CDT MON JUN 20 2011 ...LINE OF STRONG THUNDERSTORMS WITH GUSTY WINDS AND SMALL HAIL... AT 1229 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTH OF PILOT GROVE TO DENMARK...MOVING NORTHEAST AT 20 MPH. * THUNDERSTORMS WILL BE NEAR... MIDDLETOWN AROUND 1250 AM CDT... NEW LONDON AND DANVILLE AROUND 1255 AM CDT... WEST BURLINGTON AROUND 100 AM CDT... PENNY SIZE HAIL...WINDS GREATER THAN 35 MPH AND HEAVY RAIN CAN BE EXPECTED WITH THESE STORMS. EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT MONDAY MORNING FOR SOUTHEASTERN IOWA AND NORTHWESTERN ILLINOIS AND NORTHEAST MISSOURI. LAT...LON 4103 9134 4088 9103 4067 9138 4082 9166 TIME...MOT...LOC 0531Z 243DEG 17KT 4087 9155 4075 9132
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 10:17 PM CDT | Flash Flood Watch | DVN | Des Moines, Henry, Jefferson, Keokuk, Lee, Louisa and 2 more | 15 hr |
| Jun 19, 11:41 PM CDT | Severe Thunderstorm Warning | DVN | Lee, Van Buren | 49 min |
| Jun 20, 12:31 AM CDT | Special Weather Statement | DVN | Des Moines | 44 min |
| Jun 20, 1:45 AM CDT | Severe Thunderstorm Warning | DVN | Henry, Jefferson, Lee, Van Buren | 75 min |
| Jun 20, 1:51 AM CDT | Special Weather Statement | DVN | Iowa, Johnson, Washington | 39 min |
| Jun 20, 2:00 AM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Louisa | 34 min |
| Jun 20, 2:45 AM CDT | Special Weather Statement | DVN | Des Moines, Lee | 75 min |
| Jun 20, 3:24 AM CDT | Special Weather Statement | DVN | Scott | 51 min |
| Jun 20, 5:14 AM CDT | Special Weather Statement | DVN | Jefferson, Keokuk, Washington | 61 min |
| Jun 20, 5:52 AM CDT | Special Weather Statement | DVN | Cedar, Johnson, Muscatine, Washington | 53 min |
| Jun 20, 8:55 AM CDT | Flash Flood Warning | DVN | Lee | 4 hr |
| Jun 20, 9:26 AM CDT | River Flood Warning | DVN | Lee | 43 hr |
| Jun 20, 10:08 AM CDT | Areal Flood Warning | DVN | Van Buren | 6 hr |
| Jun 20, 1:47 PM CDT | River Flood Warning | DVN | Lee, Van Buren | 21 hr |
| Jun 20, 2:55 PM CDT | River Flood Warning | DVN | Johnson, Washington | 30 hr |
| Jun 20, 3:00 PM CDT | River Flood Warning | DVN | Keokuk | 30 hr |
| Jun 20, 3:25 PM CDT | Flash Flood Watch | DVN | Des Moines, Henry, Jefferson, Keokuk, Lee, Louisa and 2 more | 12 hr |
Nearby
Flash Flood Warnings in Iowa, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.